Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Vomiting, abdominal pain, painful breathing, taking Ibuprofen, shallow breathing. Need help.

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I vomited heavily last night (I assume from bad food -no alcohol) and soon after I had intense pain directly under my sternum. It hurts to breath and moving in different positions hurts as well. There is no nausea anymore, just that pain under the sternum. It does not hurt to touch the outside of my sternum or rib cage. I am currently taking Ibuprofen to dull the pain. The only thing that helps with the pain is absolutely no movement and very shallow breathing. If I walk up a flight of stairs and my breathing increases, the pain is severe. FYI, I am not overweight and am in pretty good shape. I am an american currently visiting a small town near machu pichu Peru, so access to health care is limited. Any help you can give would be great!
Posted Tue, 17 Apr 2012 in Abdominal Pain
Answered by Dr. Rakhi Tayal 33 minutes later

Thanks for posting your query.

Based on your description, it seems that your symptoms could be due to gastritis.

Taking ibuprofen in case of gastritis may aggravate the pain. The pain in gastritis may be associated with palpitation and change in body posture.

I suggest you to try proton pump inhibitors such as omeprazole (Prilosec OTC) 20 mg tablets. Over the counter antacids will provide additional benefits. Two pill a day before food for 7 days and later one pill a day for next 2 weeks should promote healing and resolution of your symptoms.

Avoid oily and spicy food. Also reduce tea, coffee, alcohol, smoking. Drink at least 2 litres of water every day. Eat dinner 2 hrs before sleeping.

I encourage you to consult a doctor for both evaluation and to avail stronger prescription medications if over the counter medications are not helpful.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.

Wish you good health.

Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Vomiting, abdominal pain, painful breathing, taking Ibuprofen, shallow breathing. Need help. 2 hours later
Gastritis seems to have to do with the stomach, my stomach feels fine. The pain I have is under my sternum (not below it, but directly behind it) It feels like it's my diaphragm and in looking at photos of the human body it is the exact location of the pain. It is only painful when I move or breath.
Are there other diagnosis having to do with torn muscles in the diaphragm? The pain did not start until I had the violent vomiting due to bad food. My ribs all feel fine and nothing hurts to touch on the outside, it just feels like something is damaged on the inside.
There are not prescription requirements here in peru so if you suggest something to take, i can probably do so without a prescription.
Thanks for your help.
Answered by Dr. Rakhi Tayal 16 hours later

Thanks for writing again.

Pain which is felt only after you move or take a XXXXXXX breath is most likely muscular in origin. Such muscle strains do take 5-8 days to heal. You are already taking tablet Ibuprofen. You can do hot fomentation for a better relief.

If no relief, getting an MRI done will help in exactly pointing out the extent of Prescription of medicine can be given after confirming the cause, that is possible only after physical examination.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor